Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jan 28, 2008, 1:18 AM MST for Gila County, Arizona. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 28, 2008, 1:18 AM MST (08:18 UTC)
- Expired
- Jan 28, 2008, 7:15 AM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 6:00 AM MST | FLASH FLOOD | 4 S Punkin Center, AZ | 20+ HOUSES REPORTED FLOODED ALONG TONTO CREEK...SOUTH OF PUNKIN CENTER...NEAR LAKEVISTA DR AND CLINE BLVD. SPOTTER REPORTED THAT EARTHEN DYKE BROKE DURING EVENT...LEADING TO FLOODING. |
| Jan 28, 7:00 AM MST | FLASH FLOOD | 5 N Punkin Center, AZ | GILA COUNTY SHERIFFS OFFICE REPORTS NUMEROUS EVACUATIONS HAVE TAKEN PLACE AT RV AND TRAILER PARKS ALONG THE TONTO CREEK. ROUGH ESTIMATION OF 50 TO 75 PEOPLE EVACUATED. SHELTER HAS BEEN SET UP IN TONTO BASIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 282 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 280831
FFWPSR
AZC007-281415-
/O.NEW.KPSR.FF.W.0005.080128T0818Z-080128T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
118 AM MST MON JAN 28 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
* UNTIL 715 AM MST
* AT 115 AM MST...MODERATE TO HEAVY RAIN CONTINUES TO FALL OVER THE
TONTO CREEK BASIN...GENERALLY ALONG STATE HIGHWAY 188 FROM STATE
HIGHWAY 87/THE BEELINE SOUTH TO LAKE ROOSEVELT. ROUGHLY TWO TO THREE
INCHES OF RAIN HAS FALLEN ON THE BASIN...AND AN ADDITIONAL HALF INCH
TO ONE INCH OF RAIN IS POSSIBLE OVER THE NEXT SEVERAL HOURS.
* AREAS WHICH WILL MAINLY BE IMPACTED INCLUDE PUNKIN CENTER AND
STATE HIGHWAY 188 FROM STATE HIGHWAY 87/THE BEELINE TO LAKE
ROOSEVELT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3377 11122 3377 11134 3399 11144 3399 11141
3397 11141 3391 11128 3382 11117 3381 11117
TIME...MOT...LOC 0818Z 180DEG 0KT 3386 11131
$$
MEYERSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 9:00 PM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Jan 27, 9:00 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
900 PM MST SUN JAN 27 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A STRONG LOW PRESSURE AREA WILL MOVE ACROSS THE DESERT SOUTHWEST
TONIGHT THROUGH MONDAY. COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH
THIS SYSTEM WILL RESULT IN PERIODS OF RAIN...SOME OF WHICH WILL BE
HEAVY AT TIMES...THROUGH THIS EVENING. A FLASH FLOOD WATCH WILL
CONTINUE UNTIL MIDNIGHT TONIGHT FOR MUCH OF SOUTH-CENTRAL
ARIZONA. THE THREAT OF SHOWERS WILL CONTINUE OVER SOUTH-CENTRAL
ARIZONA ON MONDAY...WITH DRIER WEATHER EXPECTED BY TUESDAY ACROSS
THE ENTIRE AREA. ANOTHER WEATHER SYSTEM WILL BRING A SLIGHT CHANCE
OF SHOWERS WEDNESDAY AND WEDNESDAY NIGHT FOLLOWED BY DRY CONDITIONS
THURSDAY INTO THE WEEKEND. ANOTHER PACIFIC LOW PRESSURE SYSTEM
MAY BRING AN ADDITIONAL THREAT FOR SHOWERS BY SUNDAY. EXPECT COOL
TEMPERATURES TO PREVAIL THIS WEEK.
&&
.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
00Z PLOT CHARTS SHOWED WINDS ALOFT HAVE VEERED TO THE WEST AS
YESTERDAYS OFFSHORE CA LOW PRESSURE SYSTEM MOVED ASHORE SUNDAY
AFTERNOON. DRIER AND COOLER AIR ALOFT...WITH CLEARING SKIES AT
03Z...HAVE ALREADY FILTERED INTO THE WESTERN PORTIONS OF THE
FORECAST AREA (SOUTHEAST CA AND SOUTHWEST AZ) BEHIND THE COLD FRONT.
ALSO...THE PLUME OF DEEP SUBTROPICAL MOISTURE...WHICH WAS OVER
SOUTHEAST CA SUNDAY MORNING...HAS SHIFTED EASTWARD TO BETWEEN
PHOENIX AND TUCSON AT 03Z...WITH A CONTINUOUS FEED OF MOISTURE STILL
MOVING UPSLOPE OVER GILA COUNTY FROM THE SOUTHWEST. THEREFORE
THE HEAVIEST UPSLOPE RAINS WILL CONTINUE TO FALL OVER NORTHEAST
MARICOPA...AND SOUTHERN GILA COUNTY THROUGH AT LEAST 2 AM MST
(09Z).
THERE WAS COPIOUS AMOUNTS OF RAINFALL ON SUNDAY OVER THE HIGHER
ELEVATIONS NORTH AND EAST OF PHOENIX...AND FLASH FLOODING WAS
REPORTED IN MANY OF THE WASHES DRAINING TOWARD THE LOWER DESERTS.
ADDITIONAL RAINFALL OVER THE MOUNTAINS WILL CONTINUE TO AGGRAVATE
ALREADY FLOODED WASHES...AND CURRENT FLASH FLOOD WARNINGS FOR CAVE
CREEK AND VICINITY...AND THE TONTO CREEK IN SOUTHERN GILA COUNTY...
WILL BE EXTENDED THROUGH AT LEAST 5 AM MONDAY MORNING. RUNOFF IN
THESE WASHES IS PREDICTED...BY THE RIVER FORECAST CENTER...TO PEAK
AROUND 12 PM MONDAY.
RAIN WAS TAPERING OFF OVER SOUTHWEST AZ AND THE FLASH FLOOD WATCH
FOR LA PAZ COUNTY WAS CANCELED AT 0330Z. HOWEVER THE FLASH FLOOD
WATCH FOR THE REMAINDER OF MARICOPA...GILA...AND PINAL COUNTIES WILL
BE EXTENDED UNTIL 4 AM. RAIN SHOULD BE TAPERING OFF OVER EASTERN
MARICOPA AND GILA COUNTIES EARLY MONDAY MORNING.
OTHERWISE...A SECOND PACIFIC SHORTWAVE WILL MOVE THROUGH THE REGION
MONDAY AFTERNOON. THIS WILL RESULT IN A CHANCE OF SHOWERY
PRECIPITATION MONDAY AS OPPOSED TO THE CONTINUOUS SUBTROPICAL
MOISTURE FEED AND WIDESPREAD RAIN SUNDAY. CURRENT FORECASTS STILL
LOOK GOOD. NO OTHER UPDATES EXPECTED.
PREVIOUS DISCUSSION BELOW FOR THE MONDAY NIGHT THROUGH TUESDAY NIGHT
PERIOD STILL APPLIES...
PREVIOUS DISCUSSION...
MONDAY NIGHT THRU TUESDAY NIGHT...DRIER NORTHWEST FLOW WILL SET UP
OVER THE CWA...FOR MOSTLY CLEAR OR PARTLY CLOUDY CONDITIONS. LITTLE
CHANGE IN THICKNESS VALUES IS EXPECTED AND TEMPS WILL REMAIN ON THE
COOL SIDE WITH HIGHS STAYING WELL BELOW SEASONAL NORMALS. ANOTHER
RATHER PROGRESSIVE PAC TROF IS FORECAST TO MOVE INTO ARIZONA
WEDNESDAY...BUT IT LOOKS TO BE DRIER WITH MORE OF AN OVERLAND
TRAJECTORY. IT WILL NOT BE TAPPING THE SIGNIFICANT SUBTROPICAL
MOISTURE THAT THE CURRENT SYSTEM IS TAPPING. THUS POPS WILL BE LOW
FOR THE WED SYSTEM...ONLY IN THE SLIGHT CHANCE CATEGORY...WITH THE
HIGHEST POPS EAST OF PHOENIX. LATEST EUROPEAN AND GFS IN GOOD
AGREEMENT WITH THE TIMING AND TRACK OF THE WED TROF...SO CONFIDENCE
IS RATHER HIGH THAT WE WILL SEE ANOTHER SHOT OF COOL WET WEATHER.
&&
.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
LOW PRESSURE TROF IS FORECAST TO DIVE SOUTHEAST AND ACROSS MAINLY
SOUTH-CENTRAL ARIZONA WEDNESDAY NIGHT...AND IT WILL BRING AT LEAST A
SLIGHT CHANCE FOR SHOWERS TO THE AREA FROM PHOENIX EASTWARD. IT
SHOULD MOVE THRU QUICKLY...WITH DRIER NORTHWEST FLOW AND HIGHER
HEIGHTS SET TO FOLLOW THURSDAY. LONG WAVE PATTERN HAS A GENERAL
...BROAD TROFFING OVER THE WESTERN UNITED STATES...AND THIS LEAVES
OUR AREA SUSCEPTIBLE TO PASSING AND DEEPENING SHORT WAVES MOVING
THRU THE LONG WAVE TROF. DRY WEATHER IS FORECAST THURSDAY THROUGH
SATURDAY...BUT THIS IS NOT A WARM PATTERN SO MAX TEMPS WILL NOT
CHANGE MUCH AND SHOULD STAY BELOW SEASONAL NORMALS. ANOTHER
POTENTIALLY COLDER TROF IS FORECAST TO MOVE INTO ARIZONA ON SUPER
BOWL SUNDAY. MEX POPS ATTM ARE RATHER LOW...UNDER 30 PERCENT...BUT
BOTH EUROPEAN AND GFS ARE FORECASTING A WEEKEND TROF...AND RECENT
SPAGHETTI ENSEMBLES SHOW REMARKABLE CONSISTENCY AMONG THE VARIOUS
MEMBERS ACROSS THE ERN PACIFIC AND WESTERN UNITED STATES. THIS
SUGGESTS THAT WE MAY WELL HAVE ANOTHER WEATHER MAKER ON OUR HANDS
FOR THE UPCOMING WEEKEND. HAVE ADDED SLIGHT CHANCE POPS TO THE
FORECAST FOR SUNDAY...AND DROPPED HIGH TEMPS A FEW DEGREES FROM
SATURDAY.
&&
.AVIATION...
JANUARY 28 0400 UTC (JANUARY 27 2100 MST)
FOR KPHX/KIWA AND VALLEY AIRFIELDS...SCATTERED LIGHT RAIN WITH
CEILINGS BETWEEN 1 AND 3 THSD FT AGL WILL CONTINUE THROUGH 15Z.
AFTER 15Z AND CONTINUING THROUGH 23Z...THE CHANCE FOR RAIN WILL
DIMINISH...WITH CEILINGS LIFTING TO BETWEEN 5 AND 6 THSD FT AGL.
FOR KYUM...KIPL AND KBLH THROUGH 23Z...SCATTERED TO BROKEN CLOUDS
BETWEEN 4 AND 6 THSD FT.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM MST TONIGHT FOR
SOUTH-CENTRAL ARIZONA ZONES AZZ022...023...024...AND 028.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...VASQUEZ/CB
LONG TERM...CB
AVIATION...VASQUEZHazardous weather outlook, Jan 27, 5:53 AM MST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 553 AM MST SUN JAN 27 2008 AZZ021>024-028-280700- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 553 AM MST SUN JAN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A MAJOR PACIFIC STORM SYSTEM WILL CONTINUE TO BRING SUBSTANTIAL RAINFALL TO SOUTH-CENTRAL ARIZONA...INCLUDING THE PHOENIX AREA...AND THE WEST CENTRAL ARIZONA DESERTS TODAY AND INTO TONIGHT. TOTAL RAINFALL AMOUNTS OF .5 TO 1.5 INCHES ARE POSSIBLE IN THE LOWER ELEVATIONS WITH 1.5 TO 3 INCHES POSSIBLE IN THE HIGHER TERRAIN. RAINFALL IS ANTICIPATED TO DECREASE LATE TONIGHT. THE MAIN CONCERN IS THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY IN THE HIGHER TERRAIN AND FOOTHILL AREAS OF NORTHERN MARICOPA...SOUTHERN GILA...AND NORTH-CENTRAL PINAL COUNTIES...AS WELL AS PORTIONS OF CENTRAL AND EASTERN LA PAZ COUNTY. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS FROM NOON TODAY TO MIDNIGHT TONIGHT. MUD AND ROCK SLIDES ARE QUITE POSSIBLE THIS AFTERNOON AND TONIGHT...PARTICULARLY IN PORTIONS OF SOUTHERN GILA COUNTY ALONG HIGHWAY 60 AND 77. SEE WEATHER.GOV/PHOENIX TO READ THE WATCH PRODUCT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025>027-CAZ030>033-280700- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 553 AM MST SUN JAN 27 2008 /453 AM PST SUN JAN 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT RAINFALL WILL CONTINUE THIS MORNING INCREASING THE POSSIBILITY OF RUNNING WASHES AFFECTING LOW SPOTS ON ROADWAYS WITHIN JOSHUA TREE NATIONAL PARK. STORM TOTAL RAINFALL AMOUNTS OF ONE QUARTER TO HALF AN INCH WILL BE COMMON IN SOUTHEAST CALIFORNIA WITH 1 TO 1.25 INCHES POSSIBLE IN JOSHUA TREE NATIONAL PARK. RAINFALL IS EXPECTED TO BEGIN DECREASING THIS AFTERNOON...WITH A CHANCE OF SHOWERS LINGERING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ESTLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 7:23 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jan 27, 8:40 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jan 28, 2:40 AM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jan 28, 6:44 AM MST | Wind Advisory | PSR | 13 hr | |
| Jan 28, 7:33 AM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jan 28, 10:11 AM MST | River Flood Warning | PSR | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.